Hail, Craighead
- When
- May 19, 4:44 PM CST to 4:50 PM CST
- Where
- Craighead County, Bono
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.900, -90.800
An unstable atmosphere brought a couple of marginally severe storms to portions of the Midsouth during the mid and late afternoon hours of May 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An unstable atmosphere brought a couple of marginally severe storms to portions of the Midsouth during the mid and late afternoon hours of May 19th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 19, 12:56 PM CST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 156 PM CDT Fri May 19 2017 .DISCUSSION... Showers and thunderstorms continue to develop across much of the Mid-South this afternoon thanks to a warm and humid airmass. This activity should begin to die out around sunset. Next chance for convection will then come overnight as a squall line is expected to push into Northeast Arkansas after midnight. The line should die as it approaches the Mississippi River due to the strength of the upper level ridge. Otherwise, expect a muggy night across the Mid-South with lows ranging from the upper 60s to lower 70s. Leftover boundaries from the overnight convection will likely be the initiation points for shower and thunderstorm development by mid-day Saturday. Additional development will occur ahead of an approaching cold front that will move into Northeast Arkansas during the afternoon hours. Chances for showers and thunderstorms will continue through Saturday Night as the front pushes through the CWA. Damaging winds may be possible with the squall line that is expected to move into Northeast Arkansas late tonight. Otherwise, any storm that develops Saturday afternoon into Saturday Night will have the potential to become severe due to the warm and unstable airmass that will be over the Mid-South. Highs on Saturday will range from lower 80s across Northeast Arkansas to the upper 80s across Northeast Mississippi. Some lingering convection may continue on Sunday across Northeast Mississippi. Otherwise, expect cooler and drier air to filter into the Mid-South behind the departing cold front. High pressure will then build into the region Sunday Night into Monday providing the area with pleasant conditions. Lows will be in the 50s with highs will be in the mid 70s to around 80 degrees. Another cold front will move through the Mid-South on Tuesday which will bring chances for showers and thunderstorms back to the area. Wednesday will be a cool day across the area with chances for light showers due to an upper trof moving through the region. Highs will only be in the mid 60s to lower 70s. High pressure will build into the area for the remainder of the week. Temperatures will gradually warm back into the lower 80s for highs by Friday. KRM && .AVIATION... Scattered showers and thunderstorms have developed across much of the area. Will carry VCTS this afternoon into the early evening though short term trends indicate that KMKL and KMEM stand the best chance of a tstm on station over the next few hours. Storms will dissipate with loss of heating with VFR conds expected overnight. Expect a complex to develop to the west and impact KJBR and possibly KMEM late tonight so added VCTS to account for this. MVFR cigs are expected to develop once again over most of the area Saturday morning. A cold front will approach the region on Saturday with scattered showers and thunderstorms developing by the end of the period. Coverage will increase after the end of this forecast period as the front moves through. South winds at 10 to 15 kts will diminish to 8 kts or less overnight then increase to 10 to 15 kts by mid morning Saturday. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 414 AM CDT Fri May 19 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-201115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 414 AM CDT Fri May 19 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Strong to possibly severe storms are possible this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Severe storms are possible this weekend ahead of an advancing storm in the Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late Saturday.
Special Weather Statement
National Weather Service Memphis TN
217 PM CDT FRI MAY 19 2017
TNZ020-021-052-054-192000-
Carroll TN-Henderson TN-Madison TN-Gibson TN-
217 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Southwestern Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Northeastern Madison County in western Tennessee...
Southeastern Gibson County in western Tennessee...
At 217 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Fairview, or near
Jackson, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Carroll...northwestern Henderson...
northeastern Madison and southeastern Gibson Counties should monitor
this storm closely.
LAT...LON 3572 8840 3561 8884 3576 8892 3578 8889
3579 8890 3597 8853
TIME...MOT...LOC 1917Z 245DEG 16KT 3572 8881Special Weather Statement
National Weather Service Memphis TN
227 PM CDT FRI MAY 19 2017
MSZ001-007-008-192015-
Tunica MS-DeSoto MS-Tate MS-
227 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CDT
FOR...
Northeastern Tunica County in northwestern Mississippi...
Western DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...
At 227 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near North Tunica, or 16
miles southeast of Hughes, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Tunica...western DeSoto and northwestern Tate
Counties should monitor this storm closely.
LAT...LON 3485 9036 3486 9034 3484 9031 3485 9030
3487 9031 3491 9025 3494 9024 3496 9025
3499 9022 3486 8990 3461 9032 3475 9046
TIME...MOT...LOC 1927Z 226DEG 17KT 3474 9033PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL OAKFIELD 35.71N 88.80W
05/19/2017 E1.25 INCH MADISON TN PUBLIC
&&
WLCSpecial Weather Statement
National Weather Service Memphis TN
501 PM CDT FRI MAY 19 2017
ARZ026-027-192245-
Poinsett AR-Craighead AR-
501 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 545 PM CDT
FOR...
Western Poinsett County in eastern Arkansas...
Southwestern Craighead County in eastern Arkansas...
At 500 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Waldenburg, or 7
miles west of Harrisburg, moving northeast at 20 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in western Poinsett and southwestern Craighead Counties should
monitor this storm closely.
LAT...LON 3563 9104 3584 9097 3574 9046 3544 9077
3544 9089 3550 9104
TIME...MOT...LOC 2200Z 215DEG 18KT 3556 9085
JOHNSONSpecial Weather Statement
National Weather Service Memphis TN
517 PM CDT FRI MAY 19 2017
MSZ001-007-008-192300-
Tunica MS-DeSoto MS-Tate MS-
517 PM CDT FRI MAY 19 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...
Northeastern Tunica County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...
At 517 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Eudora, or 8 miles
west of Hernando, moving northeast at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Tunica...DeSoto and northwestern Tate Counties
should monitor this storm closely.
LAT...LON 3486 9034 3484 9031 3485 9030 3487 9031
3492 9024 3495 9025 3498 9030 3500 9029
3499 8976 3461 9012 3472 9039
TIME...MOT...LOC 2217Z 215DEG 26KT 3478 9013
JOHNSONThe Memphis radar (KNQA), 104 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2017Every state in 2017This day in weather historyWarnings in Arkansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695773, 695774.